Alert archive / Georgia / Special Weather Statements in 2023
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Aug 3, 2023, 2:39 PM EDT for 4 counties in Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2023, 2:39 PM EDT (18:39 UTC)
- Expired
- Aug 3, 2023, 3:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.00 in
- Wind
- 40
Counties Bartow County, GA, Cherokee County, GA, Dawson County, GA, Forsyth County, GA
The radar
The Atlanta radar (KFFC), 111 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
856
WWUS82 KFFC 031839
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT Thu Aug 3 2023
GAZ013-014-020>022-033-031915-
Dawson GA-North Fulton GA-Cherokee GA-Bartow GA-Forsyth GA-
Pickens GA-
239 PM EDT Thu Aug 3 2023
...Strong thunderstorms will impact portions of Cherokee, Forsyth,
southern Dawson, northeastern Fulton, southeastern Pickens and
eastern Bartow Counties through 315 PM EDT...
At 239 PM EDT, a line of strong thunderstorms was along a line
extending from near Dawsonville to near Cassville, and moving east at
45 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Canton, Cartersville, Cumming, Dawsonville, Mountain Park, Roswell,
Alpharetta, Milton, Woodstock, Sugar Hill, Holly Springs, Emerson,
Ball Ground, Nelson, White, Waleska, Free Home, Cassville,
Buffington, and Dougherty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3442 8398 3440 8397 3439 8398 3436 8398
3433 8395 3431 8395 3430 8394 3430 8393
3427 8395 3421 8397 3419 8400 3419 8405
3415 8408 3409 8411 3405 8411 3409 8482
3433 8491 3447 8410
TIME...MOT...LOC 1839Z 289DEG 37KT 3440 8418 3429 8484
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 1:45 PM EDT, 54 minutes earlier.
Area forecast discussion, Aug 3, 1:45 PM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 145 PM EDT Thu Aug 3 2023 ...New 18Z Aviation Discussion... .SHORT TERM... (Today through Friday) Issued at 319 AM EDT Thu Aug 3 2023 Active day on tap for much of north and central Georgia as an MCS is forecast to drop south across the area today. Current 500mb analysis shows deep NW flow aloft continues across the southeast US. An MCS is noted across eastern MO/southern IL this morning and should continue to drop SE through the remainder of the overnight hours. This system and/or it's associated outflow will be the main weather maker for today. The hi-res models have had some decent run to run consistency with the evolution of this system, just some timing differences. The models are a little later with timing trends than this time yesterday. The MCS will have a favorable atmos to work with as it moves across north and central GA. Good shear values, especially up in the NW and plenty of surface instability/moisture. The drier air across the western CWA is gone and PWATS are progged to increase to between 2"- 2.5" ahead of the MCS today...well above normal. The MCS will be a very efficient rain maker. Localized flooding will be possible, especially if storms train over the same locations. With good deep layer shear present, mainly north of I-20, a few brief tornadoes are possible. The primary hazard (mostly likely), will be damaging wind gusts and will persist along the line as it moves across the CWA. Hi-res models do indicate a couple of additional waves overnight Thursday and into Friday. Not confident on the timing or even development of these systems, since today's MCS is likely to work over a good deal of the CWA. Have taken a blend of the pops from the hi-res models, and think the NBM blend is way too high. However, if additional waves do develop and move over the same areas that receive heavy rainfall today, a Flood Watch may need to be considered for portions of the CWA (all dependent upon where the additional MCS/waves move). NListemaa && .LONG TERM... (Friday night through Wednesday) Issued at 319 AM EDT Thu Aug 3 2023 Northwest flow continues on Saturday. PWATs should remain over 2.0", however we may see a short break from further ridge-riding disturbances until Sunday. That said, diurnally driven convection will remain across the region through the afternoon. Moving into Sunday, a more robust shortwave begins to make its way through the midwest. This should begin to erode the ridge over the Southern Great Planes as well as bring a cold front down through the Tennessee Valley. Lift along and ahead of the cold front will initiate more widespread showers and thunderstorms across the Southeast on Monday and Tuesday. By Wednesday morning, the cold front will begin to stall across Central and South GA, continuing scattered to widespread showers and thunderstorms across Central GA. Air behind the front will be noticeably drier with PWATs below 1.0". Overall, thunderstorms will have the potential to produce gusty winds, frequent lightning and heavy rainfall. Conditions on Monday afternoon may be conducive to a few storms becoming strong to severe. While CAPE values remain fairly unimpressive for this time of the year, low level helicity and shear along the cold front may be enough to boost storm potential. Another hazard to watch out for in the extended outlook is flooding risk. Given the repetitive nature of these thunderstorms in both the short and long term, heavy and persistent rainfall may fall atop already saturated soils. Conditions will require continued monitoring for realized flood potential. SM && .AVIATION... (18Z TAFS) Issued at 142 PM EDT Thu Aug 3 2023 Wave of showers and thunderstorms are expected to start impacting the metro sites by around 19z. After the storms push through, CIGS are expected to remain lower before another round of precip is expected in the 7-10z timeframe in the form of a secondary wave. IFR cigs are also possible going into the 10z timeframe before slowly improving throughout tomorrow. //ATL Confidence...18Z Update... Medium confidence on all elements. Hernandez && .PRELIMINARY POINT TEMPS/POPS... Athens 70 87 70 89 / 50 40 30 30 Atlanta 72 86 72 91 / 70 40 30 40 Blairsville 66 81 64 85 / 40 40 20 30 Cartersville 70 86 70 91 / 60 50 20 30 Columbus 74 89 75 94 / 60 50 40 50 Gainesville 70 86 71 89 / 40 50 20 30 Macon 73 87 72 91 / 70 50 40 50 Rome 72 87 70 92 / 60 50 20 30 Peachtree City 71 87 70 92 / 70 50 30 30 Vidalia 73 86 74 90 / 60 50 50 60 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...NListemaa LONG TERM....SM AVIATION...Hernandez
Hazardous weather outlook, Aug 3, 2:30 PM EDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 230 PM EDT Thu Aug 3 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-040915- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 230 PM EDT Thu Aug 3 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Thunderstorms over north Georgia will expand across North and Central Georgia this afternoon and tonight. Some storms may be severe with damaging winds, frequent lightning, and very heavy rainfall. One or two brief tornadoes cannot be ruled out for North and Westcentral Georgia. Localized flash flooding is also possible with extended periods of heavy rainfall and training thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered thunderstorms are expected each day through Wednesday, mainly in the afternoon and evening hours. A few storms may become strong to severe with damaging winds, frequent lightning, heavy rainfall and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS.
In the hours before
Special weather statement, Aug 3, 2:14 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
214 PM EDT Thu Aug 3 2023
GAZ012-013-020-021-031845-
Cherokee GA-Gordon GA-Bartow GA-Pickens GA-
214 PM EDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of northern Cherokee,
southeastern Gordon, Pickens and northeastern Bartow Counties through
245 PM EDT...
At 214 PM EDT, a strong thunderstorm was near Salacoa Valley, or 11
miles west of Jasper, moving southeast at 30 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Canton, Cartersville, Jasper, Ball Ground, Nelson, White, Waleska,
Talking Rock, Fairmount, Ranger, Sonoraville, Lake Arrowhead, Folsom,
Salacoa Valley, Pine Log, Blaine, Talmadge, Sutallee, Tate, and
Funkhouser.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3430 8426 3418 8475 3449 8487 3455 8462
3456 8452
TIME...MOT...LOC 1814Z 308DEG 24KT 3442 8463
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 3, 2:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT Thu Aug 3 2023
GAZ013-014-020>022-033-031915-
Dawson GA-North Fulton GA-Cherokee GA-Bartow GA-Forsyth GA-
Pickens GA-
239 PM EDT Thu Aug 3 2023
...Strong thunderstorms will impact portions of Cherokee, Forsyth,
southern Dawson, northeastern Fulton, southeastern Pickens and
eastern Bartow Counties through 315 PM EDT...
At 239 PM EDT, a line of strong thunderstorms was along a line
extending from near Dawsonville to near Cassville, and moving east at
45 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Canton, Cartersville, Cumming, Dawsonville, Mountain Park, Roswell,
Alpharetta, Milton, Woodstock, Sugar Hill, Holly Springs, Emerson,
Ball Ground, Nelson, White, Waleska, Free Home, Cassville,
Buffington, and Dougherty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3442 8398 3440 8397 3439 8398 3436 8398
3433 8395 3431 8395 3430 8394 3430 8393
3427 8395 3421 8397 3419 8400 3419 8405
3415 8408 3409 8411 3405 8411 3409 8482
3433 8491 3447 8410
TIME...MOT...LOC 1839Z 289DEG 37KT 3440 8418 3429 8484
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:14 PM EDT | Special Weather Statement | FFC | Pickens | 31 min |
| Aug 3, 3:09 PM EDT | Special Weather Statement | FFC | Forsyth, Gwinnett | 36 min |
| Aug 3, 3:33 PM EDT | Special Weather Statement | FFC | Banks, Barrow, Gwinnett, Jackson, Madison | 42 min |
| Aug 3, 3:45 PM EDT | Special Weather Statement | FFC | Haralson, Paulding | 45 min |
| Aug 3, 3:48 PM EDT | Severe Thunderstorm Warning | FFC | Madison | 42 min |
| Aug 3, 4:00 PM EDT | Special Weather Statement | FFC | Cobb, DeKalb, Fulton | 30 min |
| Aug 3, 4:02 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Jackson, Madison | 43 min |
| Aug 3, 4:04 PM EDT | Special Weather Statement | FFC | Clarke, Oconee | 26 min |
| Aug 3, 4:18 PM EDT | Special Weather Statement | FFC | Clayton, DeKalb, Fulton, Rockdale, Walton | 42 min |
| Aug 3, 4:25 PM EDT | Special Weather Statement | FFC | Oconee, Oglethorpe | 50 min |
| Aug 3, 4:30 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Douglas, Fulton, Paulding | 30 min |
| Aug 3, 4:33 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Douglas, Haralson, Heard | 42 min |
| Aug 3, 4:40 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Cobb, DeKalb, Douglas, Fulton | 50 min |
| Aug 3, 4:46 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Oconee, Oglethorpe, Taliaferro, Wilkes | 44 min |
| Aug 3, 4:55 PM EDT | Special Weather Statement | FFC | Newton | 35 min |
| Aug 3, 5:01 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Douglas, Fulton, Heard | 44 min |
| Aug 3, 5:13 PM EDT | Special Weather Statement | FFC | Butts, Clayton, Fayette, Henry, Spalding | 47 min |
| Aug 3, 5:23 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Hancock, Jasper, Morgan, Newton, Putnam | 52 min |
| Aug 3, 5:26 PM EDT | Special Weather Statement | FFC | Taliaferro, Warren, Wilkes | 34 min |
| Aug 3, 5:31 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Fayette, Meriwether, Pike, Spalding, Troup | 44 min |
| Aug 3, 5:59 PM EDT | Special Weather Statement | FFC | Butts, Lamar, Pike, Spalding, Upson | 46 min |
| Aug 3, 5:59 PM EDT | Special Weather Statement | FFC | Taliaferro, Warren | 31 min |
| Aug 3, 6:03 PM EDT | Severe Thunderstorm Warning | FFC | Butts, Harris, Lamar, Meriwether, Monroe, Pike and 4 more | 42 min |
| Aug 3, 6:09 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Glascock, Hancock, Jasper, Jones, Putnam and 2 more | 51 min |
| Aug 3, 6:35 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Crawford, Monroe, Upson | 40 min |
| Aug 3, 6:42 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Muscogee, Talbot, Taylor | 48 min |
| Aug 3, 6:56 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Glascock, Jefferson, Johnson, Jones, Laurens and 3 more | 49 min |
| Aug 3, 7:08 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Chattahoochee, Crawford, Houston, Macon, Marion and 5 more | 52 min |
| Aug 3, 7:35 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Laurens, Twiggs, Wilkinson | 9 min |
| Aug 3, 7:45 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Dooly, Houston, Laurens, Macon and 4 more | 45 min |
| Aug 3, 7:59 PM EDT | Special Weather Statement | FFC | Johnson | 46 min |
Nearby
Special Weather Statements in Georgia, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.